Fentanyl Dollar Bills | Controversy & Concerns

Manish Mishra, MBBS

Medically Reviewed By: Manish Mishra, MBBS

on October 28, 2023

The powder form of fentanyl is sometimes stashed in folded dollar bills. Some people claim that touching one of these dollar bills can cause an overdose. However, according to medical professionals, you can’t overdose on fentanyl just by touching it.

In recent years, the U.S. drug overdose death toll has skyrocketed. Most overdose deaths involve synthetic opioids such as fentanyl. When ingested, even a tiny amount of fentanyl may kill you. 

Some people also say you can die just from touching a fentanyl-laced dollar bill. Here’s what you should know about this controversial claim. 

What Are Fentanyl Dollar Bills?

Fentanyl comes in multiple forms, including powders, pills, and liquids. Some people who use the powder form of fentanyl store it in folded dollar bills. They may then accidentally leave these bills on the street or in other public places. 

In the summer of 2022, stories about fentanyl dollar bills started appearing on social media. 

For example, in Tennessee, the Perry County Sheriff’s Office reported two separate incidents where a folded dollar bill was found on a gas station floor. Both bills contained a white, powdery substance that tested positive for both fentanyl and methamphetamine. 

Other stories claimed that people got sick after accidentally touching fentanyl dollar bills, including one story in San Diego, California and another in Nashville, Tennessee. 

The Nashville story involved a woman named Renee Parsons, who claimed she started experiencing overdose symptoms after picking up a dollar bill on the floor of a McDonald’s. Her husband Justin also said he started to feel sick after Renee touched his arm.

Get Started On The Road To Recovery.

Get Confidential Help 24/7. Call Today!

(419) 904-4158

Are Fentanyl Dollar Bills Dangerous?

Numerous medical professionals have questioned the accuracy of stories involving fentanyl dollar bills.  

According to Dr. Rebecca Donald, a pain medicine specialist at Vanderbilt University Medical Center, you can’t overdose on fentanyl through skin contact alone. That’s because the skin acts as a protective barrier against fentanyl and other substances. 

In fact, the only way to absorb fentanyl through your skin is to use a prescription fentanyl skin patch. These patches take hours to work. 

Donald’s statements were echoed by Dr. Ryan Marino, medical director of toxicology and addiction medicine at University Hospitals in Cleveland. Marino also noted that you can’t overdose on fentanyl just by being around it.

How An Overdose Could Occur

An accidental drug overdose could occur if you touched fentanyl and then licked your fingers or rubbed your eyes. These actions would allow the drug to enter your blood vessels. Basic skin contact would not. 

Indeed, law enforcement officers and other first responders regularly handle fentanyl without experiencing any health problems.

Some medical professionals have also voiced concern that the myth of skin-related overdoses may prevent people from properly responding to a loved one’s overdose. If you think someone you know is overdosing on fentanyl, you should:

  • immediately call 911
  • lay the person on their side to prevent choking
  • stay with the person and try to keep them awake as you wait for emergency responders to arrive

You should also administer naloxone (brand name Narcan). This medication can quickly reverse an opioid overdose. The sooner you administer it, the more likely it is to save your loved one’s life. 

Unfortunately, if someone is worried about accidentally getting fentanyl on their skin, they might hesitate to approach a person who is overdosing. This hesitation could lead to the person’s death. 

Symptoms Of Fentanyl Overdose & Addiction

According to the Centers for Disease Control and Prevention (CDC), the most common symptoms of fentanyl overdose include:

  • smaller pupils
  • pale, clammy, or bluish skin
  • bluish fingernails and/or lips
  • choking or gurgling noises
  • limp body
  • slowed or stopped breathing
  • slowed or stopped heartbeat
  • loss of consciousness 

Along with posing a high risk of overdose, fentanyl is highly addictive. Fentanyl addiction is a serious disease that makes you feel unable to stop using the drug. Common symptoms include:

  • frequent cravings for fentanyl
  • mood swings
  • tolerance (needing increasingly larger or more frequent amounts of fentanyl to feel the desired effects)
  • physical dependence (experiencing withdrawal symptoms, such as nausea or sweating, when you don’t use fentanyl)
  • doctor shopping (visiting multiple doctors to get multiple fentanyl prescriptions)
  • loss of motivation
  • loss of interest in activities once enjoyed
  • avoidance of friends and family

When left untreated, fentanyl addiction often leads to a deadly overdose. If you or someone you love experiences the above symptoms, seek treatment right away.

To learn about fentanyl addiction treatment options, please reach out to Ohio Recovery Center. Our board-certified healthcare providers offer medical detox, behavioral therapy, and other evidence-based services to help you or your loved one thrive.

  1. CBS News https://www.cbsnews.com/news/tennessee-officials-warn-against-fentanyl-laced-dollar-bills/
  2. Centers for Disease Control and Prevention https://www.cdc.gov/stopoverdose/fentanyl/index.html
  3. New York Post https://nypost.com/2022/07/15/woman-claiming-she-odd-on-fentanyl-laced-dollar-says-hospital-never-tested-her/
  4. New York Times https://www.nytimes.com/2021/08/07/us/san-diego-police-overdose-fentanyl.html
  5. University of California, Davis Health https://health.ucdavis.edu/news/headlines/can-fentanyl-be-absorbed-through-your-skin/2022/10

Written by Ohio Recovery Center Editorial Team

© 2024 Ohio Recovery Center | All Rights Reserved

* This page does not provide medical advice.

Prefer Texting?
We've got you covered.

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header

Sign up for text support

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (419) 904-4158